Wildfire, Northern Phillips
- When
- August 25, 1:40 PM MST to August 26, 5:00 PM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
A human-caused wildfire developed eight miles north of Dodson on August 25 and grew to approximately 5,500 acres. The fire was started by an RV that had sparks of fire coming from the exhaust.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A human-caused wildfire developed eight miles north of Dodson on August 25 and grew to approximately 5,500 acres. The fire was started by an RV that had sparks of fire coming from the exhaust. There were smaller fires along the highway from Bowdoin Wildlife Refuge into Malta, and then from Malta to Dodson. The fire consumed mostly tall grass on private, state, and BLM lands. Several ground-based fire crews along with aerial resources established control over the fire by the afternoon of the 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 25, 8:41 AM MST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 941 AM MDT MON AUG 25 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY... 12Z KGGW SOUNDING CONTINUED TO SHOW THE WARMING OF THE AIRMASS ASSOCIATED WITH THE UPPER RIDGE. ALL LEVELS AGAIN WARMED IN THE PAST 24 HOURS...FROM 3-8C BELOW 600 MB. RECORD OR NEAR-RECORD HIGHS ON TRACK. DEW POINTS CLIMBED TO THE 50S OVERNIGHT IN SHALLOW LAYER BELOW NOCTURNAL SURFACE INVERSION. THESE SHOULD START DROPPING OFF QUITE A BIT AS WE MIX OUT LATE THIS MORNING. SATELLITE PICTURES SHOW A FEW CIRRUS INTO OUR NW AHEAD OF THE APPROACHING COLD FRONT...LITTLE OR NO IMPACT ON FULL SUNSHINE EXPECTED TODAY. LIFTED INDEX -5 ON SOUNDING...BUT HOT AND DRY AIRMASS WILL PREVENT CONVECTION UNTIL TONIGHT. 88D VWP SHOWING 15-20KT WIND IN 850-700 MB LAYER...SO LAKE WIND ADVISORY STARTING AT NOON LOOKS REASONABLE. SIMONSEN PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...RECORD HIGH TEMPERATURES SHOULD BE BROKEN AT SEVERAL LOCATIONS TODAY. 850MB TEMPERATURES REACH 28-32C AND 700MB TEMPERATURES ARE ON THE ORDER OF 14-16C. THIS WILL SUPPORT MAXIMUM SURFACE TEMPERATURES IN THE VICINITY OF 100F. A MODERATE SOUTHEAST WIND WILL COMBINE WITH HOT TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES TO CREATE CRITICAL FIRE WEATHER CONDITIONS. SEE THE FIRE WEATHER DISCUSSION BELOW FOR MORE DETAILS. WIND SPEEDS SHOULD REACH 20MPH ACROSS FORT PECK LAKE...SO WILL ISSUE A LAKE WIND ADVISORY BEGINNING AT 18Z. BY TONIGHT A STRONG PACIFIC TROUGH WILL WILL APPROACH WESTERN MONTANA AND DRIVE A STRONG COLD FRONT INTO THE WESTERN THIRD OF THE FORECAST AREA BY MORNING. THE AIRMASS IS VERY DRY AHEAD OF THE FRONT...BUT LIFT AND ELEVATED INSTABILITY COULD PRODUCE AN ISOLATED DRY THUNDERSTORM. WILL HANDLE THIS WITH 10-14 POPS AT THIS TIME WITH NO WEATHER MENTION. SUBSEQUENT SHIFTS COULD INCREASE POPS OR USE A WEATHER WITH 10 POP IF CONFIDENCE INCREASES ON THIS SCENARIO. THE COLD FRONT CLEARS THE FORECAST AREA BY 18Z TUESDAY. 850MB WIND SPEEDS INCREASE TO AROUND 35KT BEHIND THE FRONT OUT OF THE NORTHWEST. THIS WILL PRODUCE A VERY WINDY DAY ACROSS THE FORECAST AREA WITH THE LAKE WIND ADVISORY CONTINUING. THE LAKE WIND ADVISORY WILL CONTINUE TO 03Z WHEN THE WIND SHOULD DIMINISH AS THE NOCTURNAL STABLE BOUNDARY LAYER DEVELOPS. ISOLATED RAIN SHOWERS...SCATTERED ACROSS THE NORTH...WILL CROSS THE AREA WITH THE PASSING OF THE UPPER TROUGH...BUT QPF WILL BE MINIMAL. THUNDER IS POSSIBLE IN THE FAR EASTERN ZONES WITH THE FRONTAL PASSAGE. MAXIMUM TEMPERATURES WILL BE CONSIDERABLY COOLER FOR MOST OF THE CWA WITH MOST LOCATIONS IN THE UPPER 60S TO MID 70S. UPPER FLOW BECOMES MORE ZONAL ON WEDNESDAY WITH A WEAK EMBEDDED SHORTWAVE CROSSING THE AREA IN THE AFTERNOON. THIS WAVE COULD PRODUCE A FEW LIGHT RAIN SHOWERS. A STRONG WEST WIND WILL DEVELOP IN THE AFTERNOON AS 850MB WIND SPEEDS INCREASE TO 20-25KT. A FEW STRONGER GUSTS ARE POSSIBLE AS DEEPER MIXING COULD REACH 700MB WIND SPEEDS OF 35KT. A LAKE WIND ADVISORY WILL BE LIKELY ON WEDNESDAY. TEMPERATURES WILL WARM A FEW DEGREES...BUT REMAIN BELOW SEASONAL AVERAGES. AJZ .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... NOT A LOT OF CHANGES THIS FORECAST PERIOD AS MODELS APPEAR TO BE IN DECENT AGREEMENT WITH DIFFERENCES MAINLY THOSE OF TIMING. UPPER TROF SWINGS THRU WEDNESDAY AND EXITS WEDNESDAY NIGHT. WILL LEAVE SMALL CHANCE POPS IN FOR WEDNESDAY NIGHT IN THE EVENT ENUF MOISTURE REMAINS TO KICK OFF SOME SHOWERS. THURSDAY UPPER FLOW VEERS TO NORTHWEST AS THE DEPARTING TROF SWINGS INTO THE GREAT LAKES REGION AND SOME SEMBLANCE OF AN UPPER RIDGE BEGINS TO TAKE SHAPE OVER THE INTERMOUNTAIN WEST. AT THIS POINT ANTICIPATING THURSDAY TO BE DRY. THURSDAY NIGHT AND FRIDAY THE AFOREMENTIONED UPPER RIDGE BEGINS BUILDING AND MOVING OUR WAY. THIS MAKES FOR DRY AND WARMING CONDITIONS AFTER THE MIDWEEK COOLNESS BROUGHT ON BY THE LOW PRESSURE SYSTEM. NEXT WEEKEND THE RIDGE MOVES EAST THRU THE PLAINS INTO THE GREAT LAKES REGION AND A TROF CARVES SOUTH ALONG THE WEST COAST. THIS BACKS UPPER FLOW ACROSS THE AREA TO SOUTHWEST AND A SURFACE TROF MOVES IN IN ADVANCE OF ANOTHER COLD FRONT DUE PERHAPS LATE SUNDAY OR SUNDAY NIGHT. THIS SETS UP A POTENTIAL THUNDERSTORM SCENARIO FOR SATURDAY EVENING AND SUNDAY. TEMPERATURES WILL WARM A BIT FURTHER NEXT WEEKEND IN ADVANCE OF THE FRONT THEN COOL EARLY THE FOLLOWING WEEK. && .AVIATION... VFR CONDITIONS TO PREVAIL THRU TONIGHT IN ADVANCE OF AN APPROACHING SYSTEM. A SOUTHEAST WIND IS EXPECTED TODAY AT ALL SITES GENERALLY IN THE 10-15 KT RANGE THIS AFTERNOON WITH OCCASIONAL GUSTS OF 20-25 KT. BY EVENING WIND WILL BACK JUST A BIT TO EAST OR EAST SOUTHEAST. THE EAST WIND AT KGGW IS EXPECTED TO BE 15-20 KT IN THE EVENING AND EARLY IN THE OVERNIGHT BEFORE DECREASING TO AROUND 10 KT BEFORE THE FRONT CROSSES LATE TONIGHT AND BRINGS A WIND SHIFT TO NORTHWEST. REMAINING SITES WILL NOT EXPERIENCE THIS WIND SHIFT UNTIL TUESDAY MORNING. WIND WILL GET RATHER EXCITED TUESDAY FROM THE NORTHWEST IN THE 20-30 KT GUSTING TO NEAR 45 KT RANGE. A FEW SHOWERS OR AN ISOLATED THUNDERSTORM COULD ALSO BE HAD...BUT CONDITIONS ARE GENERALLY EXPECTED TO REMAIN VFR. && .FIRE WEATHER... A SOUTHEAST WIND OF 15 TO 25 MPH AHEAD OF A STRONG COLD FRONT WILL COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND TONIGHT. THE FIRE WEATHER WATCH WILL BE UPGRADED TO A RED FLAG WARNING FOR ZONES 119 AND 121 AND RUN FROM NOON TO MIDNIGHT. A RED FLAG WARNING WILL ALSO BE ISSUED FOR ZONES 120 AND 122. THIS WILL EXTEND FROM NOON TO 6AM MDT TUESDAY AS THE WIND WILL CONTINUE OVERNIGHT ALONG WITH POOR RELATIVE HUMIDITY RECOVERIES AHEAD OF THE COLD FRONT. THE COLD FRONT WILL MOVE THROUGH THE DISTRICTS TUESDAY WITH RELATIVE HUMIDITY VALUES IMPROVING...BUT A STRONG NORTHWEST WIND DEVELOPING. AJZ && .CLIMATE... SOME RECORD HIGHS FOR AUG 25TH THAT WILL BE APPROACHED...AND POSSIBLY BROKEN: FLATWILLOW 104 MALTA 7E 101 SCOBEY 4NW 94 JORDAN 101 CULBERTSON 105 OPHEIM 10N 100 GLASGOW NWS 105 CIRCLE 102 WOLF POINT 100 GLENDIVE 105 WIBAUX 104 FT PECK 96 TERRY 104 BROCKWAY 101 ZORTMAN 89 SIDNEY 103 MEDICINE LK 102 OPHEIM 10SE 94 PLENTYWOOD 95 ALL BUT THE GLASGOW NWS LOCATION ARE NWS COOPERATIVE OBSERVER SITES. SOME OF THESE SITES HAVE A MUCH MORE LIMITED LENGTH OF RECORD THAN OTHERS. TWO SUCH SITES...PLENTYWOOD AND SCOBEY 4NW ARE MOST LIKELY TO SET RECORD HIGHS...AS WELL AS ZORTMAN...FORT PECK...OPHEIM 12SE...AND WOLF POINT. THE LAST TIME GLASGOW HAD A HIGH OF 100 OR HIGHER THIS LATE IN THE YEAR WAS AUGUST 31 1991 WHEN THE HIGH WAS 102. PRIOR TO 1991, RECENT OCCURRENCES OF 100+ TEMPERATURES AFTER AUGUST 24 WERE IN 1983 (103 ON SEP 1 AND 100 ON AUG 31) AND 1971 (102 ON AUG 27). SIMONSEN/AJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 AM MDT TUESDAY FOR MTZ120-MTZ122. RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ119-MTZ121. LAKE WIND ADVISORY UNTIL 9 PM MDT TUESDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 407 AM MDT MON AUG 25 2008 MTZ016>027-059>062-261200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 407 AM MDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 119 AND 121 FROM NOON TODAY THROUGH MIDNIGHT TONIGHT...AND FOR FIRE WEATHER ZONES 120 AND 122 FROM NOON TODAY THROUGH 6AM MDT TUESDAY. LOW RELATIVE HUMIDITY VALUES AND A STRONG SOUTHEAST WIND AHEAD OF A COLD FRONT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH TONIGHT. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE BEGINNING AT NOON TODAY FOR A SOUTHEAST WIND OF 15 TO 25 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE COLD FRONT WILL CROSS THE AREA EARLY TUESDAY AND THE WIND WILL BECOME NORTHWEST AT 25 TO 35 MPH...WITH GUSTS TO 45 MPH. THEREFORE...THE LAKE WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 9PM MDT TUESDAY EVENING WHEN THE WIND WILL DIMINISH. A WEST WIND OF 20 TO 30 MPH IS EXPECTED TO DEVELOP ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124487.